Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 163, NWS Sioux Falls, SD

July 19, 2017Beadle County, Jerauld County, Sanborn County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 19, 2017, 10:53 AM CDT for Beadle County, Jerauld County, Sanborn County, South Dakota. It was in force for 52 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2017, 10:53 AM CDT (15:53 UTC)
Expired
Jul 19, 2017, 11:45 AM CDT
In force
52 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
80.0 mph

Counties Beadle County, SD, Jerauld County, SD, Sanborn County, SD

The radar

The Aberdeen radar (KABR), 115 km from the middle of the area, began a volume at 15:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 11:36 AM CDTTSTM WND GST 706 Nne Huron, SDALSO NICKEL SIZE HAIL.
Jul 19, 11:36 AM CDTTSTM WND GST 832 N Huron, SD
Jul 19, 11:47 AM CDTTSTM WND DMG6 Nw Cavour, SDIRRIGATION PIVOTS DAMAGED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 43 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 19, 10:24 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 3.9 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2017-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2017-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1451 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

956 
WUUS53 KFSD 191553
SVRFSD
SDC005-073-111-191645-
/O.NEW.KFSD.SV.W.0163.170719T1553Z-170719T1645Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
1053 AM CDT WED JUL 19 2017

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northwestern Sanborn County in east central South Dakota...
  Beadle County in east central South Dakota...
  Northeastern Jerauld County in central South Dakota...

* Until 1145 AM CDT

* At 1053 AM CDT, a severe thunderstorm was located near Vayland, or
  8 miles east of Miller, moving southeast at 55 mph.

  This is a very dangerous storm. 

  HAZARD...80 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be heavily damaged. Expect 
           considerable damage to roofs, windows, and vehicles. 
           Extensive tree damage and power outages are likely. 

* This severe thunderstorm will be near, 
  Wessington around 1100 AM CDT. 
  Wolsey around 1115 AM CDT. 
  Virgil around 1120 AM CDT. 
  Huron around 1125 AM CDT. 

Other locations impacted by this severe thunderstorm include
Broadland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4463 9840 4448 9796 4396 9829 4420 9870
      4463 9870
TIME...MOT...LOC 1553Z 298DEG 48KT 4454 9881 

HAIL...1.00IN
WIND...80MPH
 
$$

MJF
2 follow-up statements
099 
WWUS53 KFSD 191622
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
1122 AM CDT WED JUL 19 2017

SDC005-073-111-191645-
/O.CON.KFSD.SV.W.0163.000000T0000Z-170719T1645Z/
Sanborn SD-Beadle SD-Jerauld SD-
1122 AM CDT WED JUL 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 AM CDT
FOR NORTHWESTERN SANBORN...BEADLE AND NORTHEASTERN JERAULD
COUNTIES...

At 1121 AM CDT, a severe thunderstorm was located near Virgil, or
near Huron, moving southeast at 55 mph.

This is a very dangerous storm.

HAZARD...80 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be heavily damaged. Expect 
         considerable damage to roofs, windows, and vehicles. 
         Extensive tree damage and power outages are likely. 

This severe storm will be near...
  Huron around 1125 AM CDT. 
  Cavour around 1135 AM CDT. 

Other locations impacted by this severe thunderstorm include
Broadland.

This storm has a history of strong, damaging winds west and 
northwest of Beadle county.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4463 9840 4448 9796 4402 9826 4422 9867
      4463 9866
TIME...MOT...LOC 1621Z 298DEG 48KT 4436 9835 

HAIL...1.00IN
WIND...80MPH
 
$$

MJF
180 
WWUS53 KFSD 191638
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
1138 AM CDT WED JUL 19 2017

SDC005-073-111-191645-
/O.CON.KFSD.SV.W.0163.000000T0000Z-170719T1645Z/
Sanborn SD-Beadle SD-Jerauld SD-
1138 AM CDT WED JUL 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 AM CDT
FOR NORTHWESTERN SANBORN...CENTRAL BEADLE AND NORTHEASTERN JERAULD
COUNTIES...

At 1135 AM CDT, a severe thunderstorm was located over Huron, moving
east at 40 mph.

This is a very dangerous storm.

HAZARD...80 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be heavily damaged. Expect 
         considerable damage to roofs, windows, and vehicles. 
         Extensive tree damage and power outages are likely. 

This severe storm will be near...
  Cavour around 1145 AM CDT. 

Other locations impacted by this severe thunderstorm include
Broadland.

The Huron airport is currently reporting 83 mph winds.  Take shelter 
now.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4463 9840 4448 9796 4409 9822 4421 9856
      4463 9856
TIME...MOT...LOC 1635Z 289DEG 34KT 4437 9824 

HAIL...1.00IN
WIND...80MPH
 
$$

MJF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 6:20 AM CDT, 4 hours 33 minutes earlier.

Area forecast discussion, Jul 19, 6:20 AM CDT, 4 hours 33 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
620 AM CDT Wed Jul 19 2017

.SHORT TERM...(Today and Tonight)
Issued at 344 AM CDT Wed Jul 19 2017

The main concerns the next 24 hours will be the heat and the
thunderstorm chances.

First the heat. Warm and very humid air will build through the day
as winds turn more southerly into the afternoon. Dew points early
this morning were in the lower to mid 70s across eastern Nebraska
with that humid air expected to advect north through the morning.
Have added in a few counties to the heat advisory but even those not
in the advisory heat indices will be well into the 90s. A few
locations near the Missouri River will likely reach or eclipse 110
degrees for a couple of hours late this afternoon.

The thunderstorm threat becomes very interesting late this afternoon
and early this evening as a strong right entrance region to the
upper jet moves in just northeast of the area. This sets up a very
favorable profile for potential organized severe weather, especially
a wind threat with dry air aloft across southwest MN. A deep inflow
of southerly winds from about 800mb to the surface will quickly
transition to strong southwest flow around 750mb. Winds aloft in the
500mb to 200mb layer running about 70 to 90 knots which might give a
little extra punch to the potential forward propagation into the
strong inflow. CAPE values around 3000 J/kg will also lead towards
the potential for organized severe storms. Suspect a potential for a
few supercells just north of the area late afternoon and evening,
then a turn to the southeast and becoming more of a linear wind
threat with some potential for westward development into the strong
inflow and enhanced EML. The best chance for severe thunderstorms
should be from about 6 pm to 11 pm.

.LONG TERM...(Thursday through Tuesday)
Issued at 344 AM CDT Wed Jul 19 2017

Appears to be another warm sultry day across the region on Thursday.
Cloud debris across the north may keep things a shade cooler, but
with full sun across the south, the heat advisory is warranted.  May
need to expand the headline northward depending on where the clouds
set up.

A series of short waves look to track through the region Thursday
night into Friday morning. Certainly not as much shear as Tuesday
night, but a decent set up for elevated storms capable of producing
hail with very steep lapse rates from 700-500 mb.

A few more disturbances track through the area on Friday night
creating the outside chance for scattered storms across the area.

The weekend looks to be mainly dry with surface ridge building into
the Northern Plains on Sunday.  With the northerly flow developing
on Sunday, cooler conditions will prevail Sunday into Monday before
warmer more humid conditions develop mid week.  Wednesday appears to
be unsettled, with another set of disturbances tracking through the
region topping the ridge across the Central portion of the country.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 617 AM CDT Wed Jul 19 2017

Patchy IFR conditions will be likely through about mid morning
with quickly improving conditions after. Southwest MN and south
central SD are the most likely locations for lower conditions.
After this the concern turns to thunderstorms, with severe weather
likely, especially across northeast SD into west central MN after
22z. Some spotty shower and thunderstorm activity will be possible
before with the better chances north of Interstate 90.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening
     for SDZ038-050-052>054-057>071.

MN...None.
IA...Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening
     for IAZ001-012-013-020>022-031-032.

     Heat Advisory from 1 PM to 8 PM CDT Thursday for IAZ031-032.

NE...Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening
     for NEZ013-014.

     Heat Advisory from 1 PM to 8 PM CDT Thursday for NEZ013-014.

&&

SHORT TERM...08
LONG TERM...BT
AVIATION...08
Hazardous weather outlook, Jul 19, 4:37 AM CDT, 6 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
437 AM CDT Wed Jul 19 2017

IAZ020-031-NEZ013-014-SDZ050-057-058-063>066-068>071-200945-
Plymouth-Woodbury-Dixon-Dakota-Gregory-Brule-Aurora-Charles Mix-
Douglas-Hutchinson-Turner-Bon Homme-Yankton-Clay SD-Union-
437 AM CDT Wed Jul 19 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, south central South
Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

The combination of heat and humidity will bring afternoon heat
indices to 105 to 110 across the area through Thursday.

Isolated to scattered thunderstorms will be possible late this
afternoon and evening. A strong storm or two is possible,
especially east of Interstate 29. Large hail and damaging winds
are the primary risks.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Storm chances continue Thursday night into Friday and into the
upcoming weekend. While the risk of severe storms appears low,
there remains considerable uncertainty on the exact location and
intensity of any thunderstorm activity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible after 5 pm.

IAZ001-012>014-021-022-032-SDZ038-039-052>055-059>062-067-200945-
Lyon IA-Sioux-O'Brien-Clay IA-Cherokee-Buena Vista-Ida-Beadle-
Kingsbury-Jerauld-Sanborn-Miner-Lake-Davison-Hanson-McCook-
Minnehaha-Lincoln SD-
437 AM CDT Wed Jul 19 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, central South Dakota, east central South
Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

The combination of heat and humidity will will create heat index
values to near 105 across the area today.

Scattered thunderstorms will be possible late this afternoon into
tonight. The highest risk of thunderstorm activity will be
focused across southwest Minnesota, where a complex of storms may
track this evening. Large hail up to half dollar and damaging
winds up to 70 mph are the primary risks.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Storm chances continue Thursday night into Friday and into the
upcoming weekend. While the risk of severe storms appears low,
there remains considerable uncertainty on the exact location and
intensity of any thunderstorm activity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

IAZ002-003-MNZ071-072-080-081-089-090-097-098-SDZ040-056-200945-
Osceola-Dickinson-Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-
Jackson-Pipestone-Rock-Brookings-Moody-
437 AM CDT Wed Jul 19 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, and east central South Dakota.

.DAY ONE...Today and Tonight

The combination of heat and humidity will create heat index
values in the 90s today.

Strong to severe thunderstorms will be likely late this afternoon
into the evening. Large hail up to golf ball and damaging winds
up to 90 mph are the primary risks.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Storm chances continue Thursday night into Friday and into the
upcoming weekend. While the risk of severe storms appears low,
there remains considerable uncertainty on the exact location and
intensity of any thunderstorm activity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 11:45 AM CDTSevere Thunderstorm WarningFSDBeadle, Kingsbury, Miner, Sanborn45 min
Jul 19, 12:18 PM CDTSevere Thunderstorm WarningFSDBrookings, Kingsbury, Lake, Miner27 min
Jul 19, 1:15 PM CDTSevere Thunderstorm WarningFSDBrookings45 min
Jul 19, 1:44 PM CDTSevere Thunderstorm WarningFSDBrookings31 min
Jul 19, 4:07 PM CDTSevere Thunderstorm WarningFSDGregory53 min
Jul 19, 4:45 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory45 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.